Utah, 2012

High Wind in Utah, March 31, 2012

March 31, 2012 · NWS SLC · 7 events in 7 counties and zones

A deepening low pressure system, and the associated strong cold front, brought gusty winds to both northern and southern Utah. Note that this episode continued into April.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A deepening low pressure system, and the associated strong cold front, brought gusty winds to both northern and southern Utah. Note that this episode continued into April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 31, 9:25 AM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Mar 31, 9:25 AM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1025 AM MDT SAT MAR 31 2012

.SYNOPSIS...A STRONG COLD FRONT WILL REACH UTAH LATE TONIGHT AND
CROSS THE STATE SUNDAY. HIGH PRESSURE AND A WARMING TREND WILL
RETURN FOR THE FIRST PART OF NEXT WEEK.

.DISCUSSION...A COLD UPPER TROF IS EDGING INLAND FROM THE ERN PAC
THIS MORNING WITH AN INCREASING SOUTHWEST FLOW ALOFT OVER THE ERN
GREAT BASIN.

WINDS HAVE BEGUN TO GUST ACROSS THE MTNS AND WRN VALLEYS AND
SHOULD RAMP UP THIS AFTN AS THE ATMOSPHERE BECOMES FULLY MIXED.
EXISTING SUITE OF WIND HIGHLIGHTS APPEARS ON TRACK AND NO CHANGES
PLANNED.

THE 6C AT 700MB OVER SLC AT 12Z WAS A DEGREE WARMER THAN FORECAST
AND ADDS CONFIDENCE TO THE FORECAST OF RECORD WARMTH TODAY. ALSO
DONT EXPECT TOO MUCH CLOUD THIS AFTERNOON TO BLOCK THE SUN. THE
79F HIGH AT SLC IF REACHED WOULD BREAK BOTH THE RECORD FOR THE DAY
AND THE MONTHLY MAX RECORD FOR MARCH...THE PREVIOUS BEING 78 SET
BACK IN 2004.

THE NEW 12Z NAM AND GFS STILL INDICATE THE COLD FRONT WILL REACH
SLC BEFORE 12Z SUN AND THAT THE POST FRONTAL AIRMASS WILL BE COLD
ENOUGH TO SEND SNOW TO THE VALLEY FLOORS PRETTY QUICKLY AFTER THE
ONSET OF PRECIP. STILL DONT EXPECT MUCH IMPACT AS ROADS WILL STILL
BE VERY WARM FROM THE TEMPS TODAY AND SNOW SHOULD MELT AS IT FALLS
ON PAVEMENT SURFACES.

EXPECT SIMILAR CONDITIONS FOR THE MTN ROUTES ALTHO THE SUMMITS
COULD SEE A BRIEF PERIOD OF ACCUMULATING SNOW DURING THE HEAVIEST
PRECIP RATES SUNDAY MORNING.

WINDS SUN SHOULD BE GUSTY AGAIN BOTH AHEAD OF AND BEHIND THE
FRONT AS IT CROSSES THE CWA BUT SPEEDS SHOULD REMAIN BELOW
ADVISORY LEVELS FOR THE MOST PART.

PRECIP SHOULD STILL TAPER OFF SUN AFTN AND END BY EVE WITH RIDGE
CONDITIONS RETURNING FOR MON.

NO UPDATES PLANNED AT THIS TIME.

&&

.AVIATION...INCREASING GUSTY SOUTHERLY WINDS EXPECTED THROUGH THE
DAY AT THE KSLC TERMINAL. WIND GUSTS EXCEEDING 30 MPH NOW WITH GUSTS
POSSIBLY EXCEEDING 50 MPH AFTER 21Z. VFR CONDITIONS ARE EXPECTED
THROUGH TODAY WITH MOSTLY SUNNY TO PARTLY CLOUDY SKIES. THERE IS A
10 PERCENT CHANCE OF MVFR VSBYS IN BLOWING DUST BETWEEN ABOUT
20-01Z. A STRONG COLD FRONT IS EXPECTED TO PASS THROUGH THE
TERMINAL TONIGHT AROUND 08-10Z SWITCHING WINDS TO THE NORTHWEST
AND LOWERING CEILINGS....BRINGING RAIN CHANGING TO SNOW.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL 3 AM MDT SUNDAY FOR
     UTZ001-002-006-014-019-020.

     WIND ADVISORY UNTIL 3 AM MDT SUNDAY FOR UTZ007>010-517-518.

     HIGH WIND WARNING UNTIL 3 AM MDT SUNDAY FOR UTZ003>005-015-016.

WY...NONE.
&&

PUBLIC...WILENSKY
AVIATION...YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Mar 31, 2:28 AM MST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
328 AM MDT SAT MAR 31 2012

UTZ001>016-019>021-517-518-WYZ021-011300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
328 AM MDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT PACIFIC STORM SYSTEM WILL REACH THE GREAT BASIN
OVER THE COMING WEEKEND. THE LEADING COLD FRONT WILL REACH
NORTHWEST UTAH SATURDAY EVENING...THEN SWEEP THROUGH THE STATE
LATE SATURDAY NIGHT AND SUNDAY MORNING. VERY STRONG SOUTHERLY
WINDS WILL EXIST AHEAD OF THE FRONT ON SATURDAY. THE STRONGEST
WINDS WILL DEVELOP ACROSS THE WESTERN AND SOUTHERN VALLEYS...WITH
HAZARDOUS TRAVEL CONDITIONS LIKELY DUE TO THESE HIGH WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY NIGHT AND MONDAY...STRONG GUSTY NORTHERLY DOWNSLOPE/CANYON
WINDS ARE EXPECTED ACROSS FAVORED PORTIONS OF THE
STATE...ESPECIALLY EAST CENTRAL AND SOUTHERN UTAH.

WIDESPREAD PRECIPITATION AND RAPIDLY LOWERING SNOW LEVELS WILL
OCCUR BEHIND THE FRONT SUNDAY. SNOW IS EXPECTED NEAR MOST VALLEY
FLOORS. MUCH COLDER TEMPERATURES CAN BE EXPECTED FOR
SUNDAY...WITH ONLY A MODEST INCREASE FOR MONDAY UNDER CLEARING
SKIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

7 high wind. Local standard time, as filed.

High Wind, Great Salt Lake Desert and Mountains

When
March 31, 12:05 PM MST to 11:59 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet

Peak wind gusts across the Great Salt Lake Desert included 70 mph at Wendover Peak, 64 mph at Upper Cedar Mountain, 62 mph at Durand Road and I-80 at Milepost 1, 60 mph at Camel Back Mountain, and 59 mph at Diddle Knoll. Note that this event continued into April.

High Wind, West Central Utah

When
March 31, 12:11 PM MST to 5:31 PM MST
Where
West Central Utah forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

The Delta Bus Garage sensor recorded maximum wind gusts of 61 mph multiples times through the afternoon.

High Wind, Southern Wasatch Front

When
March 31, 2:00 PM MST to 11:20 PM MST
Where
Southern Wasatch Front forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet

Peak wind gusts included 76 mph at the US-6 at Eureka sensor and 64 mph at the Pioneer Crossing sensor near Lehi.

High Wind, Salt Lake and Tooele Valleys

When
March 31, 2:15 PM MST to 11:59 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet

Maximum wind gusts across the Salt Lake and Tooele valleys included 75 mph at South Mountain, 69 mph at Vernon Hill, 66 mph at Stockton Bar, 62 mph at the Great Salt Lake Marina, and 61 mph at Flight Park South. Note that this event continued into April.

High Wind, Southwest Utah

When
March 31, 2:41 PM MST to 3:52 PM MST
Where
Southwest Utah forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

The Milford ASOS recorded maximum wind gusts of 58 mph.

High Wind, Wasatch Mountains South of I-80

When
March 31, 2:45 PM MST to 11:45 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet

The Deer Valley - Empire Peak sensor recorded a maximum wind gust of 82 mph.

High Wind, Wasatch Mountains I-80 North

When
March 31, 8:00 PM MST to 11:59 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Measured
87 kt (100 mph) measured gust
Reported by
Mesonet

Peak wind gusts included 100 mph at Ogden Peak and 93 mph at Snowbasin-Straw Top. Note that this event continued into April.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373551, 373633, 373631, 373537, 373634, 373533, 373536.